[Skip to Content]
[Skip to Content Landing]
Article
January 8, 1973

Thrombophlebitis With Diazepam Used Intravenously

Author Affiliations

From the Department of Medicine, Wilford Hall USAF Medical Center, Lackland Air Force Base, Texas.

JAMA. 1973;223(2):184-185. doi:10.1001/jama.1973.03220020050018
Abstract

In more than 1,500 intravenous administrations of diazepam (Valium) for gastrointestinal endoscopy, an incidence of thrombophlebitis of approximately 3.5% resulted. In a few cases, the phlebitis was protracted and involved a long segment of vein. We now recommend that small veins or hand veins be avoided. If the vein is painful after injection, vigorous flushing of the vein is indicated. Administration of heparin sodium for two to three days is effective, and this therapy should be considered in more severe cases. Preliminary results of a randomized prophylactic-flush study indicate decreased severity with flushing.

×